Maryland, 2021

Flood in Maryland, July 9, 2021

July 9, 2021 · NWS LWX · 1 event in 1 county or zone

A cold front stalled out over the area with tropical moisture in place. Thunderstorms caused heavy rain that led to an isolated instance of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front stalled out over the area with tropical moisture in place. Thunderstorms caused heavy rain that led to an isolated instance of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 1:57 PM EST, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 1:57 PM EST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A cold front will cross the region tonight. The front will stall
south of the region Saturday, then push back north late Saturday
night and Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Cold front is pushing southeastward across the upper Ohio Valley
at present as Elsa is now well off to our northeast. This front
will be the main player in the next 24 hours, as it first sparks
some showers and potentially gusty storms through this evening,
then ushers in what will be nearly the nicest air mass we can
hope for this late into July. CAPE is significant though shear
is limited, but enough instability appears present to produce at
least some marginally severe storms over the next few hours,
though development has been rather slow thus far. For now will
leave forecast with scattered storms, possibly severe. Again,
CAPE and DCAPE suggest main threat is damaging winds, though
can't rule out some small hail and heavy rain.

Air mass will dry out significantly behind the front overnight,
with dew points dropping towards the 50s. Some patchy fog could
form across western areas where lighter winds prevail, but
elsewhere, fog is not expected. Lows in the 50s and 60s.

Saturday looks mostly great, with Canadian air mass providing
low dew points (for July 10th, at least) and warm temperatures
into the 80s. There will be some high clouds, especially in the
afternoon, but sun should have no trouble getting through them.
Late in the day, warm front starting to move back north may
result in increasing lower clouds and maybe even a shower across
the lower Shenandoah Valley, but odds are low.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Warm front pushes back north across the region Saturday night
into Sunday morning. Dew points will return to more seasonable
levels as the front lifts north, lows will stay a bit warmer
than tonight, and there could be a stray shower. More
significant storms are possible later in the day Sunday into
Sunday evening as daytime heating interacts with the retreating
boundary, with greatest threat looking like it will be north
and west of the DC metro area, across western MD and eastern WV.
Highs will be into the upper 80s and heat indices back into the
90s. Storms should die out in the evening as heating and
forcing wanes, with lows in the 70s common.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Bermuda high pressure to our east should suppress any large
scale features from intruding into the region for the beginning
of the workweek. We'll continue the chance for afternoon showers
and thunderstorms to form daily with day time heating induced
enhancement. For Monday and Tuesday, most discrete features
should stay in our NW zones as the high approaches closer to our
southeastern areas. Instability parameters remain marginal at
this time with the chance for some typical high CAPE, low shear
storms to form.

High begins to shift further south and east for the middle of
the work week, allowing a feature associated with an upper level
trough to our NW to drop down and maybe bring a little more
organization for convective potential for the end of the
extended period. The entire extended remains hot and humid with
winds aloft remaining relatively out of the south.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR should prevail through Sunday night. Main threat today into
this evening will be scattered thunderstorms, which could result
in reduced cigs/vsby briefly along with gusts possibly above 30
knots. After that, next significant risk will be Sunday
afternoon, with more scattered storms.

VFR conditions expected Monday and Tuesday with only instances
of sub-VFR conditions with any impending showers/storms that
pass over the terminals in the afternoon and evening.

&&

.MARINE...
Special Marine Warnings may be necessary this afternoon into
this evening as scattered thunderstorms move towards the waters.
Late tonight, a cold front will bring marginal SCA conditions
due to northerly channeling down the bay. Winds diminish
Saturday morning and probably stay light until after a warm
front lifts back north on Sunday, with southerly channeling
resuming then. SMW's will again be possible with any storms
later Sunday into Sunday evening as well.

SCA criteria possible Monday and Tuesday with southerly gusts
nearing threshold. SMW's possible as well with any approaching
strong showers or thunderstorms that cross the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 10 AM EDT Saturday for
     ANZ533-534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADM
Hazardous weather outlook, Jul 9, 6:05 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
705 PM EDT Fri Jul 9 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
705 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Scattered severe storms are possible this afternoon and evening.
Damaging winds will be the primary threat.

Isolated instances of flooding are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening,
and again for Sunday and Monday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
705 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered severe storms are possible this afternoon and evening,
mainly near Interstate 95. Damaging wind gusts are the primary
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and Monday.

MDZ001-501-502-VAZ503-504-WVZ501>506-101000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
705 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and Monday.

In the hours before

Local storm report, Jul 9, 6:54 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 S WEST NOTTINGHAM     39.66N  76.07W
07/09/2021                   CECIL              MD   911 CALL CENTER

            TREE AND WIRES DOWN NEAR JACOB TOME HIGHWAY AND FOXFIRE
            DRIVE.

&&

EVENT NUMBER LWX2104736

BKF
Local storm report, Jul 9, 6:58 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     1 WSW CHERRY HILL       39.66N  75.87W
07/09/2021                   CECIL              MD   911 CALL CENTER

            TREE AND WIRES DOWN NEAR THE INTERSECTION OF LEEDS ROAD
            AND WALNUT GROVE ROAD.

&&

EVENT NUMBER LWX2104737

BKF
Local storm report, Jul 9, 7:17 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND SOLOMONS                38.32N  76.45W
07/09/2021  M43 MPH          ANZ542             MD   BUOY

&&

EVENT NUMBER LWX2104738

BKF
Local storm report, Jul 9, 7:19 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND 3 E CALVERT CLIFFS      38.43N  76.39W
07/09/2021  M48 MPH          ANZ533             MD   BUOY

&&

EVENT NUMBER LWX2104739

BKF
Local storm report, Jul 9, 7:20 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     MARINE TSTM WIND 6 SSE FISHING CREEK     38.26N  76.18W
07/09/2021  M41 MPH          ANZ534             MD   BUOY

&&

EVENT NUMBER LWX2104740

BKF
Local storm report, Jul 9, 8:13 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     MARINE TSTM WIND 13 SE FISHING CREEK     38.22N  76.04W
07/09/2021  M44 MPH          ANZ543             MD   BUOY

&&

EVENT NUMBER LWX2104741

BKF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Calvert

When
July 9, 8:18 PM EST to 10:18 PM EST
Where
Calvert County, 1.29 mi WSW of Chesapeake Ranch Est to 1.15 mi NNE of Drum Pt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.340, -76.420

Roads were closed due to high water in the area of Ranch Club in Lusby.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966012.